Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 27, NWS Buffalo, NY

March 7, 2020

NWS Buffalo, NY issued this small craft advisory at Mar 7, 2020, 4:19 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2020, 4:19 AM EST (09:19 UTC)
Expired
Mar 7, 2020, 7:00 AM EST
In force
3 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

609 
WHUS71 KBUF 070919
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
419 AM EST Sat Mar 7 2020

LEZ040-071200-
/O.EXP.KBUF.SC.Y.0026.000000T0000Z-200307T0900Z/
/O.NEW.KBUF.SC.Y.0027.200307T0919Z-200307T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
419 AM EST Sat Mar 7 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WHAT...North winds 15 to 25 knots with waves up to 4 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ041-LOZ030-042-045-071030-
/O.EXP.KBUF.SC.Y.0026.000000T0000Z-200307T0900Z/
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
419 AM EST Sat Mar 7 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

LOZ043-044-071500-
/O.EXT.KBUF.SC.Y.0026.000000T0000Z-200307T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
419 AM EST Sat Mar 7 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...North winds 15 to 25 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
956 
WHUS71 KBUF 071139
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
639 AM EST Sat Mar 7 2020

LEZ040-071245-
/O.EXP.KBUF.SC.Y.0027.000000T0000Z-200307T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
639 AM EST Sat Mar 7 2020

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...

$$

LOZ043-044-071500-
/O.CON.KBUF.SC.Y.0026.000000T0000Z-200307T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
639 AM EST Sat Mar 7 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 7, 3:50 AM EST, 29 minutes earlier.

Area forecast discussion, Mar 7, 3:50 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
350 AM EST Sat Mar 7 2020

.SYNOPSIS...
High pressure will provide us with dry weather this weekend with
below normal temperatures today, which will be followed by much
warmer weather for Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A few scattered flurries continue to linger across the Western
Southern Tier early this morning. Otherwise, clearing has pushed
through the North Country and now reaching the southern shore
of Lake Ontario. Clearing will continue to gradually push south
through this morning with the entire area enjoying sunny or
mostly sunny skies by mid to late morning. Despite sunshine, it
will be a chilly day with afternoon highs mainly in the mid to
upper 30s in the west, to the upper 20s and lower 30s across
most of the North Country.

A large ridge of high pressure builds in this afternoon then settles
slowly to the southeast starting tonight. This will set up a
strong warm air advection with warm air advection clouds passing
over the area tonight. Light and variable winds tonight
will allow temperatures to fall into the upper teens to mid
20s, with upper 20s along the lake plains.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
A broad mid level ridge will work its way across the eastern half of
the country during this period with several Pacific based shortwaves
knocking its amplitude down in the process. While this will finally
lead to some precipitation by the end of the period...this scenario
will guarantee that we will experience above normal temperatures. In
fact...mercury readings will average roughly 15 degrees above normal
with highs each day mainly in the 50s.

It will be a beautiful day on Sunday...as expansive high pressure
centered over the Carolinas will continue to circulate increasingly
mild air into the region from the Upper Ohio Valley. H8 temps
climbing to within a degree or so of +5c within a well mixed
environment (30-40 kts @2500 ft) with a wealth of sunshine to
encourage afternoon max temps over the western counties to climb
into the mid and upper 50s. Unfortunately...there will be two areas
that will not be able to tap into this Spring warmth. The first will
be northeast of Lake Erie...where a pronounced southwest flow off a
34 degree lake will keep downtown Buffalo and its immediate northern
and eastern suburbs from breaking out of the 40s...and the second
will be across the North Country (and in particular the Thousand
Islands region) where some stubborn clouds and cooler air aloft will
do the same. These forecast temperatures for our area will be
solidly atop the max temp forecast envelope of solutions from all of
the data sets.

Sunday night will then be noticeably milder than recent nights...as
the crest of the flattening mid level ridge will cross Lake Erie
while the aforementioned surface high along the Carolina coast will
continue to circulate modified air into the region. Temperatures
will struggle to drop below 40 over the western counties while the
North Country will experience mins in the mid 30s. Again...these
values will be some 15 degrees higher than where they should be.

Despite an increase in cloud cover...Monday will then likely be the
warmest day of this forecast package. A shortwave exiting the
northern plains will support an elongated area of low pressure over
the Mississippi Valley...and this next system will combine with the
clockwise circulation around high pressure off the Southeast coast
to keep pushing mild air into our region. H85 temps will still be in
the vcnty of 5c...and given a much milder start to the day...we can
fully anticipate that our temperatures will soar into the upper 50s
to lower 60s for the afternoon. The Genesee valley should be able to
make it into the mid 60s. Given the well mixed environment...have
continued the trend of aiming above most (if not all) guidance
packages. As was the case for Sunday...a southwest flow off the
chilly lakes will keep temperatures some 5 to 10 degrees lower for
downtown Buffalo and for the Thousand Islands region.

An elongated area of low pressure will then pass by to our west and
north Monday night. A strengthening southerly flow in advance of
this system will make Monday night the mildest night of the
package...by far...as the mercury will only settle into the mid and
upper 40s across the western counties. This will be a full 20-25 deg
above normal levels! I could even envision the emergence of some
'peepers' in outlying areas...putting a true Spring flavor to the
night. Along with the mild weather...it will become somewhat
unsettled. A 40-45kt low level jet ahead of the system will help to
support an increasing coverage of rain showers...particularly over
the far western counties.

On Tuesday...the associated wavy frontal boundary and relatively
deep swath of moisture will gradually push across our forecast area.
This will result in widespread showers...including the potential for
a steady 2-3 hour period of rain. Rainfall amounts are forecast to
be in the vcnty of a quarter inch. While the rain and onset of cold
advection will cut into our warmth...temperatures will remain above
normal with highs generally in the 50s.

The showers will quickly come to an end Tuesday evening...as the
near zonal flow will shove the system across New England while
a bubble of high pressure will make its way across the Upper
Great Lakes.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
A fast...low amplitude flow along the Canadian border will guarantee
a lack of any significant weather during this period...but it will
also lower the confidence of the timing of the passage of weak
frontal boundaries. That being said...while it will be cooler for
most of this period...temperatures will still average above normal.

Wednesday will be a dry day across the region...as a large sfc high
centered over eastern Ontario and the Upper Great Lakes will
gradually push to the east into our region. While this dry
weather should persist through Wednesday night...ensemble
solutions suggest at least the low chc for mixed showers from a
system passing by to our south.

Thursday should be another dry...uneventful day as the area of high
pressure will push across New England to the Canadian maritimes.

A wavy cold frontal passage is then anticipated for later Thursday
night or Friday. This will result in some mixed rain and snow
showers...but nothing that should result in impactful snow
accumulations.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Patchy MVFR/IFR cigs will linger, but gradually giveway to VFR
conditions from the north late tonight as clouds begin to scatter
out. High pressure will then build across the region today, with VFR
conditions.

Outlook...

Tonight through Monday...Mainly VFR. Monday night and
Tuesday...IFR/MVFR with rain showers.
Wednesday...Mainly VFR.

&&

.MARINE...
Moderate to fresh northerly winds will be maintained across the
lakes early this morning between a storm system well off the
East coast and high pressure building east from the Upper Great
Lakes. These are ample to support Small craft headlines for the
lakes and lower Niagara River as outlined below.

Winds and waves will gradually subside later this morning into this
afternoon, as the axis of surface high gradually works across
the region.

While winds will freshen on the backside of this surface high
tonight into early next week, conditions will approach, but are
not expected to reach small craft advisory levels during this
time period.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 7 AM EST this morning for LEZ040.
         Small Craft Advisory until 4 AM EST early this
         morning for LOZ030-042-045.
         Small Craft Advisory until 10 AM EST this morning for
         LOZ043-044.

&&

SYNOPSIS...Apffel/JM/TMA
NEAR TERM...TMA
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...Apffel/TMA
MARINE...Apffel/JM/RSH/TMA

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.